Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 6, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Mar 16, 2024, 4:07 AM CDT for Cameron County, Kenedy County, Willacy County, Texas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2024, 4:07 AM CDT (09:07 UTC)
- Expired
- Mar 16, 2024, 5:15 AM CDT
- In force
- 68 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 9.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1857 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:36 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 16, 2:36 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Brownsville TX 236 AM CDT Sat Mar 16 2024 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (Today through Sunday) Issued at 135 AM CDT Sat Mar 16 2024 Ongoing severe thunderstorms across portions of the ranchlands and brush country bringing hail and strong winds are beginning to transition to a training heavy rain event across the ranchlands. Some CAM guidance would continue thunderstorms this morning and may redevelop during the afternoon, but the atmosphere may be a little too worked over for that after daybreak. A repeat performance is possible this evening into tonight, in generally the same locations, potentially working further east and into the Rio Grande Valley Saturday night with a little help from a passing shortwave. Regardless, a cold front and weak surface low meander in the vicinity of the CWA border over the next 24 to 30 hours, with abundant moisture, MUCAPE above 1500 J/kg increasing towards 3000 J/kg, bulk shear topping 35-40 kts increasing towards 50 kts by the evening, and mid level lapse rates nearing 7.5 C/km, with highs across the area topping the mid 80s. Once again, the set up favors rotating updrafts with large hail and damaging winds as the primary concerns. The current Severe Thunderstorm Watch expires at 3 AM, and if there is a rinse and repeat, we could see an additional watch later Saturday for the same areas. SPC is carrying a Marginal Risk for severe weather across most of the ranchlands and brush country, with a Slight Risk across northern to central Zapata and northwestern Jim Hogg counties. The Slight Risk area is also hatched, indicating a higher probability of significant hail, greater than 2 inches in diameter. WPC has posted a Marginal Risk of excessive rainfall across portions of the ranchlands and brush country as well today into early Sunday. The front finally pushes through late Sunday morning, maybe Sunday afternoon for the lower RGV. Temperatures still reach into the 80s, with the best cold air advection arriving into the long term period. Finally, for those heading to the beach, expect a Moderate Risk of rip currents and longshore currents, with an 8 second swell period arriving by this afternoon and generally holding into Sunday afternoon. && .LONG TERM... (Sunday night through Friday) Issued at 135 AM CDT Sat Mar 16 2024 A cut-off low across the Desert Southwest and ridge across the Pacific Northwest at 500mb hold in a Rex Block pattern into mid- week, before the mid-level low finally wins out, trekking eastward into the Southern Plains by the end of the week. This will maintain a relatively active mid-level pattern across Deep South Texas through Thursday, with a series of disturbances every 18 hours or so, holding southwest to nearly zonal mid-level flow in between each shortwave. A reinforcing surge of high pressure, stronger northerly flow, and cold air advection Monday keeps temperatures below normal. Have nudged afternoon temperatures a little lower Monday afternoon, mixing in some NAM guidance with NBM. CAA continues into early Tuesday before winds turn easterly. Southeasterly onshore flow returns Wednesday kicking highs back toward normal, with above normal temperatures in the upper 80s to low 90s returning Thursday and Friday. Overall, the long term period may hopefully bring additional beneficial rainfall to the CWA, with the best POPs toward the brush country and Rio Grande basin. PWAT values through the period persistently nudge above the 90th percentile (1.4 inches) for mid to late March, to near 1.6 to 1.8 inches nearly every day into Thursday. Of course, the concern with this active pattern would be for any isolated severe weather to continue again Sunday night, and mid week, especially storms with large hail, running off the Mexican plateau toward the borders of Zapata, Starr, and Hidalgo counties. Isolated severe storms near the border can become quite common by mid to late March. Overrunning showers or isolated thunderstorms are possible Monday into Tuesday. Current QPF forecasts are ranging from one quarter of an inch to one half inch through Thursday, but with plenty of available moisture and multiple chances for convection, a few locations may top 2-3 inches for the week if they can catch a couple of storms. && .AVIATION... (06Z TAFS) Issued at 1221 AM CDT Sat Mar 16 2024 MVFR to IFR conditions have taken over most of the Rio Grande Valley, with intense convection northwest of MFE by a couple of counties with tall CB and large hail. Some improvement is possible, but will keep current trends through daybreak for now, with VFR ceilings potentially returning Saturday afternoon. Another round of convection in becoming more likely tomorrow evening and night, mainly west of the RGV, but could impact MFE before midnight. Otherwise, expect southeasterly winds through the TAF period. && .MARINE... Issued at 135 AM CDT Sat Mar 16 2024 Today through Friday...A cold front eventually arrives across the coastal waters Sunday, with a stronger northerly flow arriving Monday as high pressure builds across the western Gulf of Mexico. Small Craft Caution to Small Craft Advisory conditions are likely Monday into Tuesday, with gusts to 30 kts across the bay or nearshore Gulf waters possible. Winds turn easterly then southeasterly into mid week, holding into the start of next weekend, with generally favorable marine conditions. Showers and thunderstorms are possible into Thursday, with gusty winds and hail possible at times. Some patchy fog may also creep along the coast before the front Sunday. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 85 71 81 67 / 20 20 30 30 HARLINGEN 87 68 82 63 / 30 30 30 30 MCALLEN 88 70 83 65 / 30 30 30 30 RIO GRANDE CITY 87 68 83 62 / 30 40 30 40 SOUTH PADRE ISLAND 75 69 75 66 / 20 10 20 20 BAYVIEW/PORT ISABEL 82 68 79 65 / 20 20 30 20 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM/LONG TERM/AVIATION...56-Hallman
In the hours before
Special weather statement, Mar 16, 1:33 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Brownsville TX
133 AM CDT Sat Mar 16 2024
TXZ250-160715-
Brooks TX-
133 AM CDT Sat Mar 16 2024
...A STRONG THUNDERSTORM CLUSTER WILL IMPACT EASTERN JIM HOGG AND
CENTRAL BROOKS COUNTIES THROUGH 215 AM CDT...
At 130 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from eastern Jim Hogg through much of northern Brooks
County. The cluster was moving east at around 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Minor flooding is also expected and a flood
advisory is in effect for parts of these areas.
Locations impacted include...
Falfurrias, Encino, Falfurrias Junior High School, Airport Road
Addition, Flowella, Brooks County Airport, Cantu Addition, and
Hidalgo City Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
Brooks and Jim Hogg County.
&&
LAT...LON 2693 9799 2693 9842 2705 9842 2705 9847
2706 9847 2718 9838 2725 9799
TIME...MOT...LOC 0630Z 272DEG 58KT 2717 9815
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
52/BSGSpecial weather statement, Mar 16, 2:16 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Brownsville TX
216 AM CDT Sat Mar 16 2024
TXZ248-249-252-353-160815-
Jim Hogg TX-Zapata TX-Northern Hidalgo TX-Starr TX-
216 AM CDT Sat Mar 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JIM HOGG...
NORTHWESTERN HIDALGO...STARR AND SOUTHEASTERN ZAPATA COUNTIES THROUGH
315 AM CDT...
At 216 AM CDT, Doppler radar was tracking a strong thunderstorm over
El Sauz, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Viboras, Agua Nueva, El Sauz, Guerra, La Gloria, Santa Catarina, San
Isidro, Santa Elena, Delmita, and Diamond O Ranch Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
Deep South Texas.
&&
LAT...LON 2688 9913 2699 9860 2650 9830 2649 9844
2649 9853 2645 9894
TIME...MOT...LOC 0716Z 247DEG 21KT 2656 9889
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ATESpecial weather statement, Mar 16, 3:01 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Brownsville TX
301 AM CDT Sat Mar 16 2024
TXZ249>253-351-353-160845-
Southern Hidalgo TX-Brooks TX-Jim Hogg TX-Coastal Kenedy TX-
Northern Hidalgo TX-Starr TX-Inland Kenedy TX-
301 AM CDT Sat Mar 16 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN KENEDY...SOUTHERN JIM
HOGG...NORTHERN HIDALGO...EASTERN STARR...BROOKS AND NORTHWESTERN
WILLACY COUNTIES THROUGH 345 AM CDT...
At 300 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles southwest of
Malaquite Beach to 10 miles northeast of Rio Grande City Municipal
Airport. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Armstrong, Agua Nueva, Encino, Viboras, Rachal, San Manuel, Mccook,
Linn, Puerto Rico, and Red Gate.
This includes the following highways...
US Highway 77 between mile markers 718 and 748.
US Highway 281 between mile markers 714 and 764.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2721 9798 2721 9797 2723 9795 2724 9792
2724 9787 2690 9747 2660 9792 2661 9796
2657 9796 2624 9846 2680 9895 2726 9799
TIME...MOT...LOC 0800Z 264DEG 60KT 2729 9740 2650 9871
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ATESpecial weather statement, Mar 16, 3:51 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
351 AM CDT Sat Mar 16 2024
TXZ251-253>255-351-354-355-451-454-455-160945-
Cameron Island TX-Inland Willacy TX-Coastal Cameron TX-
Southern Hidalgo TX-Coastal Kenedy TX-Coastal Willacy TX-
Willacy Island TX-Inland Cameron TX-Kenedy Island TX-
Inland Kenedy TX-
351 AM CDT Sat Mar 16 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN KENEDY...EAST CENTRAL
HIDALGO...NORTHERN CAMERON AND WILLACY COUNTIES THROUGH 445 AM CDT...
At 351 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Kenedy County Wind
Farms to 15 miles east of Norias to near Lyford to Apollo Park.
Movement was east at 135 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Edinburg, Harlingen, Raymondville, Elsa, Edcouch, Santa Rosa, South
Padre Island, Lyford, Rio Hondo, and La Villa.
This includes the following highways...
Interstate Highway 69 E between mile markers 24 and 51.
Interstate Highway 69 C between mile markers 5 and 11.
US Highway 77 between mile markers 760 and 762.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2603 9713 2631 9834 2644 9785 2680 9764
2721 9759 2716 9728 2695 9729 2636 9713
TIME...MOT...LOC 0851Z 282DEG 119KT 2712 9749 2678 9753 2642 9774
2631 9816
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ATEThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 10:12 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 48 min |
| Mar 15, 11:02 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 43 min |
| Mar 15, 11:45 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 60 min |
| Mar 16, 12:44 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 46 min |
| Mar 16, 12:46 AM CDT | Areal Flood Advisory | BRO | Jim Hogg, Zapata | 3 hr |
| Mar 16, 1:17 AM CDT | Severe Thunderstorm Warning | BRO | Starr, Zapata | 58 min |
| Mar 16, 1:30 AM CDT | Areal Flood Advisory | BRO | Brooks, Jim Hogg | 3 hr |
| Mar 16, 1:33 AM CDT | Special Weather Statement | BRO | Brooks | 42 min |
| Mar 16, 2:16 AM CDT | Special Weather Statement | BRO | Starr | 59 min |
| Mar 16, 3:01 AM CDT | Special Weather Statement | BRO | Brooks, Kenedy | 44 min |
| Mar 16, 3:51 AM CDT | Special Weather Statement | BRO | Kenedy, Willacy | 54 min |
| Mar 16, 3:55 AM CDT | Special Marine Warning | BRO | 65 min | |
| Mar 16, 5:49 AM CDT | Special Marine Warning | BRO | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.